Alert archive / Tennessee / Tornado Warnings in 2023

Tornado Warning 7, NWS Morristown, TN

March 25, 2023Bledsoe County, Rhea County, Roane County, Tennessee

NWS Morristown, TN issued this tornado warning at Mar 25, 2023, 1:11 AM CDT for Bledsoe County, Rhea County, Roane County, Tennessee. It was in force for 27 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 25, 2023, 1:11 AM CDT (06:11 UTC)
Expired
Mar 25, 2023, 1:38 AM CDT
In force
27 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Bledsoe County, TN, Rhea County, TN, Roane County, TN

The radar

The Northeast Alabama radar (KHTX), 126 km from the middle of the area, began a volume at 06:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 25, 1:25 AM CDTTSTM WND DMG2 Sw Pikeville, TNCOUNTY DISPATCH REPORTS POWER LINES DOWN AND TREE BRANCHES DOWN NEAR BLEDSOE COUNTY MIDDLE SCHOOL. TIME ESTIMATED BY RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 25, 12:03 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 6.2 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2023-03-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 12 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2023-03-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 334 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
12 J/kg
Mixed-layer CIN
-91 J/kg
Mixed-layer LCL
1016 m above ground
0-6 km bulk shear
77 kt
0-1 km storm-relative helicity
334 m²/s²
0-3 km storm-relative helicity
420 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

827 
WFUS54 KMRX 250611
TORMRX
TNC007-143-145-250700-
/O.NEW.KMRX.TO.W.0007.230325T0611Z-230325T0700Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Morristown TN
211 AM EDT Sat Mar 25 2023

The National Weather Service in Morristown has issued a

* Tornado Warning for...
  Northeastern Rhea County in east Tennessee...
  Northern Bledsoe County in east Tennessee...
  West central Roane County in east Tennessee...

* Until 300 AM EDT/200 AM CDT/.
    
* At 210 AM EDT/110 AM CDT/, a severe thunderstorm capable of
  producing a tornado was located 7 miles west of Pikeville, moving
  northeast at 45 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Pikeville around 120 AM CDT.
  Spring City around 240 AM EDT.

Other locations impacted by this tornadic thunderstorm include
Stinging Fork Falls State Park, Eagle Furnace, Piney Falls State
Park, Grandview, Melvine, Mount Crest, Old Cumberland and Fall Creek
Falls State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3572 8526 3576 8527 3577 8525 3577 8510
      3576 8507 3577 8504 3575 8503 3577 8494
      3576 8492 3584 8476 3577 8470 3565 8498
      3552 8539 3556 8543
TIME...MOT...LOC 0610Z 239DEG 49KT 3560 8534 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

CJM
2 follow-up statements
602 
WWUS54 KMRX 250624
SVSMRX

Severe Weather Statement
National Weather Service Morristown TN
224 AM EDT Sat Mar 25 2023

TNC007-143-145-250700-
/O.CON.KMRX.TO.W.0007.000000T0000Z-230325T0700Z/
Rhea TN-Bledsoe TN-Roane TN-
224 AM EDT Sat Mar 25 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 300 AM EDT/200 AM CDT/
FOR NORTHEASTERN RHEA...NORTHEASTERN BLEDSOE AND WEST CENTRAL ROANE
COUNTIES...
    
At 224 AM EDT/124 AM CDT/, a severe thunderstorm capable of producing
a tornado was located 7 miles northeast of Pikeville, moving
northeast at 45 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
northeastern Rhea, northeastern Bledsoe and west central Roane
Counties, including the following locations... Piney Falls State
Park, Grandview, Melvine, Mount Crest, Stinging Fork Falls State Park
and Eagle Furnace.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3572 8526 3576 8527 3577 8525 3577 8510
      3576 8507 3577 8504 3575 8503 3577 8494
      3576 8492 3584 8476 3577 8470 3565 8498
      3558 8521 3567 8527
TIME...MOT...LOC 0624Z 239DEG 49KT 3570 8514 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

CJM
616 
WWUS54 KMRX 250638
SVSMRX

Severe Weather Statement
National Weather Service Morristown TN
238 AM EDT Sat Mar 25 2023

TNC007-143-145-250647-
/O.CAN.KMRX.TO.W.0007.000000T0000Z-230325T0700Z/
Rhea TN-Bledsoe TN-Roane TN-
238 AM EDT Sat Mar 25 2023

...THE TORNADO WARNING FOR NORTHEASTERN RHEA...NORTHEASTERN BLEDSOE
AND WEST CENTRAL ROANE COUNTIES IS CANCELLED...
    
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area.

A Severe Thunderstorm Watch remains in effect until 500 AM EDT/400 AM
CDT/ for east Tennessee.

LAT...LON 3572 8526 3576 8527 3577 8525 3577 8510
      3576 8507 3577 8504 3575 8503 3577 8494
      3576 8492 3584 8476 3577 8470 3565 8498
      3558 8521 3567 8527
TIME...MOT...LOC 0636Z 239DEG 49KT 3580 8494 

$$

CJM

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this tornado warning went out at Mar 25, 12:20 AM CDT, 51 minutes earlier.

Area forecast discussion, Mar 25, 12:20 AM CDT, 51 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
120 AM EDT Sat Mar 25 2023

...New AVIATION...

.UPDATE...
Issued at 930 PM EDT Fri Mar 24 2023

No changes made to the forecast for the remainder of this evening
ahead of the incoming thunderstorms. Primary threat in the
strongest storms remains damaging straight line winds in excess of
60 miles per hour. With the shear continuing to remain high over
the region an isolated tornado cannot be ruled out, with the
greatest risk south of Interstate 40. Timing of the arrival of the
storms remains on track with the storms expected to move into the
eastern portion of the valley between 06-07z, and the front edge
of the storms should be east of the mountains by 11-12z. The
discussion posted below is still valid with the atmospheric
details of the incoming storms.

&&

.SHORT TERM...
(This evening through Saturday)
Issued at 259 PM EDT Fri Mar 24 2023

Key Messages:

1. Lines of thunderstorms tonight with potential severe weather
mainly across the Cumberland Plateau and southeast Tennessee.

2. Gusty southerly winds ahead of the convective line tonight will
result in mountain wave high winds across the mountains and
foothills and strong gradient winds across much of the valley.

3. Strong post-frontal WSW gradient winds are expected on Saturday
afternoon across northeastern portions of the forecast area.

Discussion:

A strong shortwave across the Southern Plains this afternoon will
move northeast with height falls and amplifying troughing across
the Mississippi Valley. A strong 150 to 160 kt 300 mb upper jet
will result in strong upper divergence across the Mid-Mississippi
Valley this evening with a strengthening surface low developing
beneath this region of upper mass divergence. This surface low
will continue to strengthen overnight and into Saturday as it
moves northeastward towards the Great Lakes with an associated
surface cold front racing eastward toward our area late tonight
and into early Saturday morning.

A line of convection is expected to develop and move eastward
across portions of West Tennessee and Mississippi this evening. As
it moves eastward, the strong low-level jet will continue to
advect low-level warm, moist air with modest upper height falls
across our forecast area. This will result in some weak
instability across portions of the Cumberland Plateau and
southeast Tennessee, generally the Knoxville area southward. Only
100 to 250 J/Kg of MLCAPE will be available just ahead of the
line, but with surface based convection already established,
current hi-res guidance shows this convective line continuing to
progress eastward with the potential for damaging winds and a low
risk of brief tornadoes across our southeastern forecast zones.
This is a typical high-shear, low CAPE environment with very
strong effective low-level shear near 55 kt and effective deep-
layer bulk shear of around 60 kt. ESRH of 400 to 400 m2s2 and
surface to 3 km shear of 65 kt will present a QLCS tornado risk
with the stronger surface based convection. While the risk of
tornadoes for any one location is relatively low, we encourage
everyone to have multiple ways to receive any warnings that may be
issued. This line of storms will be moving across southeast
Tennessee between approx 2 AM and 6 AM EDT tonight, so it is
important to make sure that your warning method can wake you.

A Wind Advisory has been issued for the lower elevations tonight
due to the strong southerly 60 kt LLJ tonight and a High Wind
Warning continues for the mountains where mountain wave winds, and
elevation based gradient winds, will be enhanced.

Behind this convection, drier air arrives on Saturday with model
soundings showing a very well-mixed environment and high mixing
heights. With a tight pressure gradient and WSW 850mb winds
expected to be 40 to 50 kt, a Wind Advisory has been extended to
cover much of the forecast area where the strongest winds are
expected on Saturday afternoon. A few rain showers will be
possible across northeast Tennessee and southwest Virginia late on
Saturday as the actual cold front pushes southeast across the
region. However, drier air will limit any precip and convection
with only isolated showers possible, mainly across the higher
elevations.

&&

.LONG TERM...
(Saturday night through next Friday)
Issued at 259 PM EDT Fri Mar 24 2023

Key Messages:

1. Decreasing winds and clearing Saturday evening. Rain chances
Sunday night and early Monday and again with weak system Tuesday.

2. Mid week cooldown with high pressure and then late week warmup
with a chance of showers and thunderstorms again Friday.

Discussion:

The extended forecast starts out with a deep surface low over the
Great lakes and cold front east of the Appalachians. A weak boundary
over Tennessee and low pressure over Oklahoma and Texas. The front
to the south will begin to move back north Sunday and catch up with
the old front to the west. The low pressure over the southern plains
will slide northeast and a new front will move across the Tennessee
Valley Monday. A few thunderstorms will be possible but rainfall
amounts will be only around one quarter to less than one half inch.
Another shortwave moves through late Monday night and Tuesday bu
moisture return will be less than the previous system so only very
small amounts of rain and no instability.

Tuesday night skies clear out with higher pressure sliding in and
low temperatures in the 30s. Some patchy frost possible across
northern sections of the eastern Tennessee Valley. Fair weather
Wednesday and Wednesday night before high pressure shifts east ahead
of a developing low pressure area over the plains and deepening
upper trough over the Rocky Mountain states. Isentropic lift out
ahead of this next system will spread rain showers into the forecast
area Thursday, mainly western sections. The system to the west moves
only slowly east through Friday. Airmass becomes more unstable
Friday so there will be some thunderstorms.

The above normal temperatures will continue Sunday and Monday with
highs in the 70s. Tuesday and Wednesday will be cooler and closer to
normal highs in the 60s. Could need Frost Advisory for Wednesday
morning. Thursday temperature begin to increase and by Friday highs
are back up into 70s with increased cloud cover and southerly winds.

&&

.AVIATION...
(06Z TAFS)
Issued at 1255 AM EDT Sat Mar 25 2023

An approaching cold front and line of showers and thunderstorms
will effect all of the TAF sites between 06Z and 12Z from west to
east. Strong to severe thunderstorms are possible, mainly near
CHA and TYS. The storms will pass quickly, but winds will remain
very gusty through Saturday at all sites, with gusts 25-30+ kts
possible.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             78  50  77  56 /  10   0  10  50
Knoxville McGhee Tyson Airport, TN  76  48  74  52 /  30   0   0  30
Oak Ridge, TN                       76  47  74  51 /  20   0   0  30
Tri Cities Airport, TN              74  46  71  48 /  50  10   0  30

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...Wind Advisory until 8 PM EDT this evening for Cherokee-Clay.

TN...Wind Advisory until 8 PM EDT this evening for Anderson-Campbell-
     Claiborne-East Polk-Grainger-Hamblen-Hancock-Hawkins-
     Jefferson-Knox-Loudon-Morgan-North Sevier-Northwest Blount-
     Northwest Carter-Northwest Cocke-Northwest Greene-Northwest
     Monroe-Roane-Scott TN-Sullivan-Union-Washington TN.

     High Wind Warning until 2 PM EDT this afternoon for Blount Smoky
     Mountains-Cocke Smoky Mountains-Johnson-Sevier Smoky
     Mountains-Southeast Carter-Southeast Greene-Southeast
     Monroe-Unicoi.

     Wind Advisory from 2 PM this afternoon to 8 PM EDT this evening
     for Blount Smoky Mountains-Cocke Smoky Mountains-Johnson-
     Sevier Smoky Mountains-Southeast Carter-Southeast Greene-
     Southeast Monroe-Unicoi.

     Wind Advisory until 8 AM EDT /7 AM CDT/ this morning for Bledsoe-
     Bradley-Hamilton-Marion-McMinn-Meigs-Rhea-Sequatchie-West
     Polk.

VA...Wind Advisory until 8 PM EDT this evening for Lee-Russell-Scott
     VA-Washington VA-Wise.

&&

SHORT TERM...
LONG TERM....TD
AVIATION...Williams
Hazardous weather outlook, Mar 24, 2:14 PM CDT, 10 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
314 PM EDT Fri Mar 24 2023

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-251915-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott VA-Russell-Washington VA-
314 PM EDT Fri Mar 24 2023 /214 PM CDT Fri Mar 24 2023/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...This Afternoon through Saturday

Showers and thunderstorms will move through the area tonight into
Saturday morning along a fast moving front. Some of these storms
could be strong or severe with damaging wind gusts and a brief
tornado possible. The greatest risk of severe thunderstorms will
be across the Cumberland Plateau and southeast Tennessee.

Gusty winds are also expected Friday night through Saturday
afternoon. See the High Wind Warning and Wind Advisory products
for details.

.DAYS TWO THROUGH SEVEN...Saturday night through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight and early Saturday
morning.

In the hours before

Special weather statement, Mar 25, 12:57 AM CDT, 14 minutes before
Special Weather Statement
National Weather Service Morristown TN
157 AM EDT Sat Mar 25 2023

TNZ012-035-250700-
Scott TN-Morgan TN-
157 AM EDT Sat Mar 25 2023

...Strong thunderstorms will impact portions of Morgan and Scott
Counties through 300 AM EDT...

At 156 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Great Meadows Campsites to 14 miles south
of Jamestown to 6 miles southeast of Sparta. Movement was northeast
at 50 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Oneida, Wartburg, Huntsville, Helenwood, Winfield, Sunbright, Rugby,
High Point, Smokey Junction and Honey Creek State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 500 AM EDT for
east Tennessee.

&&

LAT...LON 3659 8426 3651 8426 3651 8433 3646 8435
      3639 8431 3638 8431 3639 8433 3629 8433
      3626 8438 3614 8445 3597 8471 3609 8480
      3609 8483 3616 8491 3620 8491 3629 8487
      3630 8480 3637 8472 3640 8466 3659 8478
TIME...MOT...LOC 0556Z 246DEG 52KT 3659 8476 3622 8494 3589 8537

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

13

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 25, 12:50 AM CDTSevere Thunderstorm WarningMRXMarion, Sequatchie55 min
Mar 25, 12:57 AM CDTSpecial Weather StatementMRXMorgan, Scott63 min
Mar 25, 1:01 AM CDTSevere Thunderstorm WarningMRXBledsoe, Marion, Rhea, Sequatchie44 min
Mar 25, 1:32 AM CDTSpecial Weather StatementMRXCampbell43 min
Mar 25, 1:32 AM CDTSevere Thunderstorm WarningMRXBledsoe, Hamilton, Marion, Sequatchie31 min
Mar 25, 1:35 AM CDTSevere Thunderstorm WarningMRXBledsoe, Hamilton, Loudon, McMinn, Meigs, Monroe and 3 more55 min
Mar 25, 1:45 AM CDTSevere Thunderstorm WarningMRXAnderson, Campbell, Morgan, Roane, Scott45 min
Mar 25, 1:52 AM CDTSevere Thunderstorm WarningMRXBradley, Hamilton, McMinn, Meigs, Polk38 min
Mar 25, 2:03 AM CDTSevere Thunderstorm WarningMRXAnderson, Blount, Knox, Loudon, McMinn, Monroe and 1 more42 min
Mar 25, 2:16 AM CDTSevere Thunderstorm WarningMRXBradley, McMinn, Monroe, Polk59 min
Mar 25, 2:28 AM CDTSpecial Weather StatementMRXGrainger, Union47 min
Mar 25, 2:41 AM CDTSevere Thunderstorm WarningMRXBlount, Cocke, Grainger, Greene, Hamblen, Jefferson and 5 more64 min
Mar 25, 2:43 AM CDTSevere Thunderstorm WarningMRXBlount, Monroe62 min
Mar 25, 2:59 AM CDTSevere Thunderstorm WarningMRXGrainger, Greene, Hamblen, Hancock, Hawkins46 min
Mar 25, 3:21 AM CDTSevere Thunderstorm WarningMRXCocke, Greene, Sevier39 min
Mar 25, 3:40 AM CDTSevere Thunderstorm WarningMRXCarter, Greene, Hawkins, Sullivan, Unicoi, Washington50 min
Mar 25, 4:15 AM CDTSevere Thunderstorm WarningMRXCarter, Johnson, Sullivan43 min
Mar 25, 4:49 AM CDTWind AdvisoryMRXAnderson, Blount, Campbell, Carter, Claiborne, Cocke and 17 more14 hr

Nearby

Tornado Warnings in Tennessee, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.